Does tramadol cause paradoxical hyperalgesia?
January 30, 2013, 1:01 am
Tramadol Induced Paradoxical Hyperalgesia. Lee SH et al. Pain Physician 2013;16:41-44.
This paper presents 2 cases of patients who developed increased sensitivity to pain (hyperalgesia) as a paradoxical reaction to being chronically on tramadol. We’ve talked before about opioid-induced hyperalgesia, a still under-recognized phenomenon in which chronic opioid use increased pain perception. This is the first report I’m aware of describing hyperalgesia as a result of long-term tramadol use.
Tramadol has only weak affinity for the opioid μ receptor. (A metabolite binds somewhat more strongly.) In addition, it inhibits reuptake of serotonin and norepinephrine. Opioid-induced hyperalgesia has generally been reported in association with stronger narcotics, and unfortunately these case descriptions are not detailed enough to be completely convincing. (For instance, what steps were taken to rule-out increased pain caused by progression of disease?) Nevertheless, the paper serves as a reminder to consider paradoxical hyperalgesia when a patient on opioids develops increased pain, more generalized that usual, that does not respond or even worsens when analgesic dose is increased.